Advertisement

Detection of anti-isoniazid and anti–cytochrome P450 antibodies in patients with isoniazid-induced liver failure

Authors

  • Imir G. Metushi,

    1. Department of Pharmacology and Toxicology, Faculty of Medicine, University of Toronto, Toronto, Ontario, Canada
    Search for more papers by this author
  • Corron Sanders,

    1. Division of Digestive and Liver Disease, Department of Internal Medicine, UT Southwestern Medical Center, Dallas, TX
    Search for more papers by this author
  • The Acute Liver Study Group,

    1. Division of Digestive and Liver Disease, Department of Internal Medicine, UT Southwestern Medical Center, Dallas, TX
    Search for more papers by this author
  • William M. Lee,

    1. Division of Digestive and Liver Disease, Department of Internal Medicine, UT Southwestern Medical Center, Dallas, TX
    Search for more papers by this author
  • Jack Uetrecht

    Corresponding author
    1. Department of Pharmacology and Toxicology, Faculty of Medicine, University of Toronto, Toronto, Ontario, Canada
    2. Department of Pharmaceutical Sciences, Faculty of Pharmacy, University of Toronto, Toronto, Ontario, Canada
    • Address reprint requests to: Jack Uetrecht, M.D., Ph.D., Leslie Dan Faculty of Pharmacy, University of Toronto, 144 College Street, Toronto, Ontario M5S 3M2, Canada. E-mail: jack.uetrecht@uroronto.ca; fax: 416-978-8511.

    Search for more papers by this author

  • Potential conflict of interest: Nothing to report.

  • This work is supported by grants from the Canadian Institutes of Health Research (CIHR). J.U. holds the Canadian chair in Adverse Drug Reactions. I.G.M. is a trainee of the Drug Safety and Effectiveness Cross Disciplinary Training Program, which is funded by the CIHR. The Acute Liver Failure Study Group is supported by the National Institutes of Health Research Grant to UT Southwestern Medical Center, Dallas, TX (U-01-DK58369-014).

  • See Editorial on Page 746

Abstract

Isoniazid (INH)-induced hepatotoxicity remains one of the most common causes of drug-induced idiosyncratic liver injury and liver failure. This form of liver injury is not believed to be immune-mediated because it is not usually associated with fever or rash, does not recur more rapidly on rechallenge, and previous studies have failed to identify anti-INH antibodies (Abs). In this study, we found Abs present in sera of 15 of 19 cases of INH-induced liver failure. Anti-INH Abs were present in 8 sera; 11 had anti–cytochrome P450 (CYP)2E1 Abs, 14 had Abs against CYP2E1 modified by INH, 14 had anti-CYP3A4 antibodies, and 10 had anti-CYP2C9 Abs. INH was found to form covalent adducts with CYP2E1, CYP3A4, and CYP2C9. None of these Abs were detected in sera from INH-treated controls without significant liver injury. The presence of a range of antidrug and autoAbs has been observed in other drug-induced liver injury that is presumed to be immune mediated. Conclusion: These data provide strong evidence that INH induces an immune response that causes INH-induced liver injury. (Hepatology 2014;59:1084–1093)

Ancillary